Jump to content
CrazyBoards.org

Mania? Migraine? Losing the plot altogether?


Recommended Posts

Ok, so to establish- unmedicated, I suffer from epsisodes of depression lasting about 4 days, and espisodes of hypomania/possibly mania lasting about 5 days. The last couple of episodes of both included mainly visual, but also one or two auditory hallucinations.

Last Monday I started the cocktail in my signature, which seemed to help a lot. It made me sleep like a normal person, i had the odd break through short hypomania, but it was all good. Apart from the hallucinations persisted. (They're not bad- some could well be a trick of the light, though a few obviously aren't).

Yesterday, I suddenly went high. It started off with the nice, hypomanic euphoric feeling that all my highs started off with, and I ended up very high, grating my knuckles together, racing thoughts, babbling, rapid speech, the lot. Took my medication, calmed down, slept.

Today, the high came much earlier, and before I knew it, I was off my rocker altogether. Whenever I tried to speak, noise came out of my mouth (couldn't speak I was talking so fast if that makes sense), my thoughts just flew, I was upset at the speed of it all, couldnt stop running  because i had so much energy, had to always have a part of me moving- it was awful. It all settled down once I'd taken my tablets plus an extra 100mg of Seroquel. Afterwards I saw a few lines/patterns, but that was it.

I assumed it was some sort of mania, just because of the speed of everything, but my mother has just suggested it was a migraine, because some lady at work gets migraines and she speeds up. I was like wtf? I mean I didn't have a headache or feel sick....but, well, could it have been?

I'm speaking to the pdoc tommorow to try and get some answers, but I'd really appreciate it if anyone could shed some light on this, as I am CONFUSED! My brain feels absolutely fried now, and I'm worried because no one will tell me what's going on (again, see sig).

So yeah...I'd really, really appreciate some advice.

Link to comment
Share on other sites

I've known people with odd migraine symptoms, but that collection of hypomanic tendencies doesn't sound like anything they've told me about. Plus, as you've mentioned, you didn't have any sort of headache accompanying this, and isn't a migraine, by definition, a headache and then some? (I'm probably wrong by oversimplification on the definition, so please don't make it your new velvet standard.)

My inclination would be to suggest you've developed some new-to-you manifestation of rapid cycling. Would you be able to discuss this in more depth with your pdoc? There might be other potential side effects and neurological conditions I'm unaware of which would be indicated by your experiences these past couple days. Maybe it's something which has been seen before with your particular cocktail. Maybe it seems more neurological than psychiatric, and a referral is in order. (Don't we just love these arbitrary distinctions between medical fields.) Whatever it is, I don't think we'll find the answer overnight on a message board. (I hereby invite the viewing public to prove me wrong.)

Tomorrow, if necessary, write down what you've experienced (or print this post, if that's all the detail you think is needed). Do it in point form if your psychiatrist tends to be abrupt (though I like narrative), just to be sure you cover all the important points in however much time you're permitted. Getting the right information, diagnosis (es?), and treatment for you depend on 1. the cooperation of competent medical personnel, and 2. getting them the right data. You have full control over one side of that, anyway.

Those sudden speedy highs sound terrifying, but you seem to be handling them well. You've contacted your pdoc. You took an appropriate medication to calm down. You're dealing with them with as much knowledge as you have at your disposal. I might be borrowing one of my therapist's more annoying habits here, but you're dealing with this new curveball in the best possible way. I hope tomorrow your psychiatrist will be able to provide some more useful information and ways of handling this.

Link to comment
Share on other sites

Beware of 'migraine' as a diagnosis of anything. There is no such thing as 'migraine', it's just a catch-all term for a bunch of externally similar but completely unrelated symptoms.

Having said that, migraine is not always accompanied by the signature headache, and I have (according to the doc, who I trust as much as my cat) had several 'aborted migraines'. Basically, you get all the weirdness without the headache. For me, that's included:

Loss of sensation in my limbs (strange as shit: felt like my arms, then my legs were getting stretched longer and longer, and as they went away, the sensation went with them)

Inability to speak coherently (could hear random garbage coming out when I tried to speak)

Loss of vision (almost total - everything apart from a little tiny cheese-rind slice of left side peripheral vision, and really scary)

Loss of huge chunks of vocabulary and related concepts (Imagine mid-sentence and trying to talk about your computer mouse. The word 'mouse' has completely gone from your mind - you know what you want to say, but the word is gone. You try to find other ways to talk about it, but it's like someone stole the thesaurus as well as the dictionary)

I have never made any connection between that and my BP2 (ultra)rapid cycling. Maybe I should ask the pdoc next time.

Link to comment
Share on other sites

Migraine (symptoms) and speeding up? Oh dear.  Not in my corner of the universe.  I tend to shut right down.  I've had some pretty incapacitating ones and others that I just tend to deal with.  I've also had symptoms without pain (acephalgic.)  Never any connection to BP symptoms though.

Karen

Link to comment
Share on other sites

Thanks for the replies everyone. I know, finding a definate answer on a message board wasn't likely..but you know, it's worth a shot!

Anyway, the pdoc didn't seem too concerned- she seemed to think it was 'just' (you know what I mean!) a bad ass full mania, especially considering that my normal medication squashed it, and consequently has upped the Seroquel that's part of my daily cocktail. It seems I was on it because of the mild psychosis rather then as an anti-manic, but she explained that it did both (which I sort of already knew, but never mind!) and so thought we should up it. Which I'm happy about as my psychotic symptoms weren't really going anywhere, but then I wasn't fully stable either.

I'm happy with what she said- I explained as fully as I could my symtoms to her- by the loss of coherant speech I meant that although I was fully forming the words, the speed at which they were coming out made it impossible for others to understand (which I didn't get across to my mother until afterwards, and I think is why her friend thought it could be some migraine-type event- her speech is incoherant but for different reasons, I think, and I also don't think she quite grasped the typical manic racing thoughts thing I obviously get).

Anyway, the 'best' news is that I pushed my pdoc some more for an explanation, and pretty much got her to admit I was a rapid-cycling BP. No, it's not an illness I wanted to have, but I knew I had it, I'd been told I had it by psych nurses that were part of my care team from a month or so ago, and, well, I was feeling royally confused/frustrated over all the sugar coating of the facts (not that I think it was intentional). So yeah, I won't get an official diagnosis until I see my new pdoc in January, but it's definately allowed my parents and I to take a step forwards in accepting and dealing with this.

Anyway, thankyou for all the help. I'm a bit scared at what having had a definate full mania means, but I suppose the more I understand the more I can deal with it. 

Link to comment
Share on other sites

You mean you managed to wring an almost-official diagnosis out of her?  Score!  It would have been nice if it hadn't required rapid-cycling spikes of mania, but hey.  Good has been done here.  And now you officially have the extra Seroquel on board, which has been working so far to knock the mania back in line.  Maybe with a regularly-scheduled daily dose, they won't happen at all.  We can hope, right?  I'll have my fingers crossed for you. 

Link to comment
Share on other sites

That's exactly what I mean! I don't think the poor love realised how pissed off I was getting with this lack of diagnosis business- but yeah, an almost-official dx we have! And now the mother has stopped looking for 'other' reasons to explain the craziness, and me and my meds have been left to get on with it. And yeah, I'm hopeful the extra Seroquel will help keep the mania under wraps. So yeah, a definate improvement in the situation. And thanks for the help!  ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...